June 2013
Volume 54, Issue 15
Free
ARVO Annual Meeting Abstract  |   June 2013
Ptosis following long term topical steroid use after cornea graft surgery
Author Affiliations & Notes
  • Amanjeet Sandhu
    Ophthalmology, Royal Victoria Infirmary, Newcastle upon Tyne, United Kingdom
  • Lucy Clarke
    Ophthalmology, Royal Victoria Infirmary, Newcastle upon Tyne, United Kingdom
  • Francisco Figueiredo
    Ophthalmology, Royal Victoria Infirmary, Newcastle upon Tyne, United Kingdom
Investigative Ophthalmology & Visual Science June 2013, Vol.54, 6369. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      Amanjeet Sandhu, Lucy Clarke, Francisco Figueiredo; Ptosis following long term topical steroid use after cornea graft surgery. Invest. Ophthalmol. Vis. Sci. 2013;54(15):6369.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose: The aim of this study is to evaluate whether the use of long term topical steroid administered after previous Cornea graft surgery is a risk factor for ptosis occurrence, and to consider what mechanisms may be responsible.

Methods: A retrospective review of the Eye Clinic Cornea service database was undertaken to identify cases that developed ptosis subsequent to Cornea graft surgery. Relevant data was retrieved from case notes, and each patient then underwent a ptosis assessment by the same examiner. A current relevant literature review was also performed.

Results: 18 patients with documented ptosis were able to undergo assessment for the purposes of this study. The mean age was 75.5 years (range 55-91). All patients had undergone penetrating keratoplasty (PKP) - 5 had experienced PKP twice; and 2 cases on 3 occasions in the same affected eye. 8 cases had undergone a combined PKP with cataract extraction. The onset of ptosis ranged from 2-115 months after PKP, with a mean of 28.3 months. All patients received intensive preservative free g.Prednisolone 1% in the immediate post-operative period, tapering to a maintenance od dose of g.Rimexolone 1% or g.Prednisolone 0.5% by 12 months-17 of the group remain on this maintenance dose. 7 (39%) patients showed unilaterally raised skin creases, in the ptotic eye with concurrent reduction in levator function in one of these cases. Only 3 patients had an inter-eye levator function difference of >2mm, with 2 of these cases having undergone more than one anterior segment procedure.

Conclusions: In this study where measurable ptosis was confirmed in all cases, most retained good levator function, suggesting a steroid induced myopathy from long term low dose topical steroid use may not be a concern. The finding that skin crease anatomy was altered in over a third of cases unilaterally does suggest that aponeurotic disinsertion exists here. The delay in presentation after initial surgery does open the question as to the mechanism of this unilateral presentation-factors to consider do include a possible threshold influence of chronic topical steroid use on the integrity of the levator aponeurotic complex, anterior segment surgery itself, and age. The delayed timing of onset of ptosis observed here differs from that typically described after other anterior segment surgery, particularly phacoemulsification. Overall, the mechanisms involved here are likely to be multifactorial.

Keywords: 503 drug toxicity/drug effects • 526 eyelid  
×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×